Alert archive / Virginia / Flash Flood Warnings in 2012
Flash Flood Warning 47, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 7, 2012, 7:48 PM EDT for Augusta County, City of Staunton, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2012, 7:48 PM EDT (23:48 UTC)
- Expired
- Aug 7, 2012, 8:39 PM EDT
- In force
- 51 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Augusta County, VA, City of Staunton, VA
The radar
The Sterling radar (KLWX), 164 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
072 WGUS51 KLWX 072348 FFWLWX VAC015-790-080245- /O.NEW.KLWX.FF.W.0047.120807T2348Z-120808T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 748 PM EDT TUE AUG 7 2012 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF STAUNTON IN WESTERN VIRGINIA... CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA... * UNTIL 1045 PM EDT * AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS PORTIONS OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED. * SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE STAUNTON. FLASH FLOOD PRONE AREAS IMPACTED INCLUDE... ROUTE 250 AT DESPER HOLLOW ROAD... PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS... UNDERPASSES AND OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN. && LAT...LON 3822 7915 3825 7899 3811 7894 3809 7911 $$
1 follow-up statement
052 WGUS71 KLWX 080039 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 839 PM EDT TUE AUG 7 2012 VAC015-790-080049- /O.CAN.KLWX.FF.W.0047.000000T0000Z-120808T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CITY OF STAUNTON VA-AUGUSTA VA- 839 PM EDT TUE AUG 7 2012 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL AUGUSTA AND CITY OF STAUNTON COUNTIES... RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3822 7915 3825 7899 3811 7894 3809 7911 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:31 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 7, 3:31 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 331 PM EDT TUE AUG 7 2012 .SYNOPSIS... WEAK HIGH PRESSURE WILL REMAIN OFF THE COAST MIDWEEK...PERMITTING SOUTHWEST FLOW TO BECOME ESTABLISHED. A COLD FRONT WILL ARRIVE LATE FRIDAY INTO SATURDAY. && .NEAR TERM /THROUGH WEDNESDAY/... 18Z SFC ANALYSIS SHOWS THE CENTER OF HIPRES HAS SHIFTED OFF THE MID-ATLANTIC COAST. REMNANT SFC DEWPOINT BOUNDARY STRETCHING FROM THE NRN PIEDMONT TO JUST SE OF I-95. THIS BOUNDARY WILL REMAIN NEARLY STATIONARY THIS AFTN. DEWPOINTS IN THE LOW AND MID 60S RESIDE NORTH AND WEST OF THE BOUNDARY...LOWER 70S TO THE SOUTH AND EAST. BLENDED SAT AND RAP ANALYSIS SHOWED A TIGHT NW TO SE PWAT GRADIENT...RANGING FROM UNDER INCH OVER THE ALLEGHENY FRONT TO JUST UNDER TWO INCHES OVER THE SRN MD CHSPK BAY. SCT SHOWERS AND TSTMS HAVE DEVELOPED ERY THIS AFTN SOUTH AND EAST OF DC. EXPECT AN UPTICK IN THE ACTIVITY MID AFTN IN THIS MOIST/UNSTABLE AIRMASS ALONG AND SOUTH/EAST OF THE BOUNDARY...WHERE MID-LVL LIFT IS LOCATED AHEAD OF A WEAK SHORTWAVE TROUGH MOVING THRU SRN MD. WITH LIGHT WINDS ALOFT...STORM MOTION WILL BE VERY WEAK. THE SETUP SUPPORTS A LOCALIZED THREAT OF FLASH FLOODING IN THE NRN PIEDMONT AND SRN MD. STILL CANNOT RULE OUT A PULSE SEVERE STORM OR TWO GIVEN THE FAVORABLE ENVIRONMENT FOR A WET MICROBURST... ALTHOUGH CLOUD COVER HAS LIMITED THE THREAT. LGT SLY FLOW WILL OVERTAKE ENTIRE REGION TNGT AS HIPRES MOVES AWAY FROM THE ERN SEABOARD. SIMILAR TO LAST NGT...CONVECTION WILL WANE AFTER SUNSET...BUT A COUPLE OF SHOWERS AND STORMS MAY LINGER OVNGT...ESPECIALLY IN SRN MD. ANOTHER MUGGY NGT IS EXPECTED WITH MIN TEMPS IN THE 60S WELL NORTH AND WEST OF THE DC AND BALTIMORE...LOW 70S IN THE NEARBY SUBURBS AND MID 70S IN THE CITIES. THE DIFFUSE BOUNDARY WILL REMAIN OVER THE REGION WED...BUT SHOULD START TO PROGRESS NWD. SHOWERS AND STORMS EXPECTED TO DEVELOP AGAIN IN THE WARM/MOIST AIRMASS...ESPECIALLY EAST OF THE BLUE RIDGE. GIVEN LACK OF SYNOPTIC LIFT... COVERAGE SHOULD BE ISO. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AN UPPER-LEVEL TROUGH WILL APPROACH THE CWA DURING THE SECOND HALF OF THE WORK WEEK. THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE...BOTH THURS AND FRI AFTERNOONS. CONTINUING SOUTHWEST FLOW INTO THE AREA WILL MAINTAIN A WARM HUMID AIRMASS THROUGH MIDWEEK. THIS COMBINED WITH THE PASSAGE OF A SHORTWAVE PRIOR TO THE MAIN UPPER-TROUGH WILL PROVIDE SUFFICIENT LIFT FOR TSTMS THURS AFTERNOON. BY FRI...A COLD FRONT LOOKS TO BE POSITIONED JUST TO THE REGION/S WEST WITH ANOTHER WIDER SPREAD ROUND OF SEVERE WEATHER IN THE AFTERNOON HOURS. BOTH DAYS HAVE BEEN OUTLOOKED BY SPC WITH A SLIGHT RISK FOR THE CWA DURING DAYS 3 AND 4. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... GUIDANCE DEPICTS THE ACTUAL FRONT TRANSITIONING ACROSS THE AREA DURING THE DAY SATURDAY WITH HIGH PRESSURE BUILDING IN BEHIND. THIS WILL LOWER TEMPS BY 5-10 DEGREES TO VALUES A LITTLE COOLER THEN NORMAL FOR THE BEGINNING OF AUGUST. PRECIP COULD LINGER THROUGH THE DAY SATURDAY AS THE FRONT SLOWLY MOVES OFFSHORE. HOWEVER...THE THREAT OF SEVERE STORMS WILL BE CONFINED TO THURS AND FRI. WIND WILL SHIFT TO NORTHWEST BRINGING DRIER AIR INTO THE REGION FOR THE BEGINNING OF THE WEEK. EXPECT MOSTLY DRY CONDITIONS WITH DAYTIME HIGHS IN THE MID 80S AND LOWS IN THE MID 60S FOR SUN THROUGH TUE. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... MVFR AND IFR VSBYS ARE EXPECTED ACROSS AREA TERMINALS TONIGHT AS A HUMID AIR MASS REMAINS OVER THE REGION. CHO SHOULD SEE THE BIGGEST DROP IN VSBY AS THE AREA COULD SEE SOME SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ELSEWHERE WITH THE EXCEPTION OF DCA...SHOULD SEE REDUCTIONS TO AROUND 3 SM. WIND WILL SLOWLY SHIFT FROM NORTHEAST TO SOUTHWEST THROUGH THE TAF VALID PERIOD. THE SOUTHWESTERLY SHIFT IN WIND DIRECTION WILL HELP TO MAINTAIN LOW LEVEL BUT VFR CIGS THROUGH THE DAY TOMORROW. AN UPPER LOW WILL DEEPEN OVER THE UPPER MIDWEST AND GREAT LAKES LATE THIS WEEK WHILE AN ASSOCIATED COLD FRONT MOVES THRU FRI NGT OR SAT. UNSETTLED WX WILL OCCUR DURING THIS TIME...WITH HIGH CHANCES FOR PRECIP THU-SAT. SOME STORMS MAY BE STRONG DURING THE AFTN HRS THU AND FRI. VSBY RESTRICTIONS IN STORMS LIKELY. && .MARINE... A RESIDUAL BOUNDARY REMAINS STATIONARY OVER THE CENTRAL MD CHSPK BAY....WITH SLY FLOW OCCURRING SOUTH OF NORTH BEACH AND NELY FLOW TO THE NORTH. THE BOUNDARY WILL SLOWLY LIFT NWD WED. ENHANCED SLY FLOW DUE TO CHANNELING SOUTH OF THE BOUNDARY WILL STILL REMAIN BELOW SCA THRESHOLD THRU WED. ISO SHOWERS AND STORMS MAY LINGER INTO THE NGT...THOUGH NOT AS STRONG AND WIDESPREAD AS THIS AFTN. THREAT OF STORMS CONTINUE WED. LOPRES AND ASSOCIATED COLD FRONT WILL APPROACH FROM THE WEST THU BEFORE MOVING THRU FRI AND SAT...RESULTING IN A PROLONGED PERIOD OF SHOWERS AND STORMS DURING THIS TIME. SOME OF THE STORMS MAY BE STRONG THU AND FRI AFTN. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && KLEIN/CLS
Hazardous weather outlook, Aug 7, 10:10 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1010 AM EDT TUE AUG 7 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 081000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1010 AM EDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT ONE OR TWO THUNDERSTORMS IN SOUTHERN MARYLAND AND CENTRAL VIRGINIA MAY PRODUCE LOCALLY DAMAGING WINDS THIS AFTERNOON. THE STORMS WILL BE SLOW-MOVING AND COULD PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO VERY LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY AND NUMEROUS THUNDERSTORMS ARE EXPECTED ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-081000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1010 AM EDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT ONE OR TWO THUNDERSTORMS IN CENTRAL VIRGINIA MAY PRODUCE LOCALLY DAMAGING WINDS THIS AFTERNOON. THE STORMS WILL BE SLOW-MOVING AND COULD PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO VERY LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY AND NUMEROUS THUNDERSTORMS ARE EXPECTED ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
In the hours before
Local storm report, Aug 7, 6:11 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT TUE AUG 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 1 ENE BENEDICT 38.51N 76.67W
08/07/2012 CALVERT MD FIRE DEPT/RESCUE
WATERSPOUT MOVING WEST IN PATUXENT RIVER NEAR BENEDICT
BRIDGE.
&&
EVENT NUMBER LWX1201042
SBKSpecial weather statement, Aug 7, 7:21 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT TUE AUG 7 2012
VAZ025-072345-
AUGUSTA VA-
721 PM EDT TUE AUG 7 2012
...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...
AT 721 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STAUNTON...
MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE WAYNESBORO AND LYNDHURST.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3795 7897 3816 7920 3829 7904 3812 7878
3811 7878 3810 7879
TIME...MOT...LOC 2321Z 314DEG 9KT 3816 7904The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:19 PM EDT | Special Marine Warning | LWX | 49 min | |
| Aug 7, 7:21 PM EDT | Special Weather Statement | LWX | Augusta, City of Staunton, City of Waynesboro | 24 min |
Nearby
Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.